Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 99, NWS Lake Charles, LA

December 16, 2019Jefferson County, Texas

NWS Lake Charles, LA issued this flash flood warning at Dec 16, 2019, 2:31 PM CST for Jefferson County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 16, 2019, 2:31 PM CST (20:31 UTC)
Expired
Dec 16, 2019, 4:30 PM CST
In force
119 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 97 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.5 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2019-12-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1821 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2019-12-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1821 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
539 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
1.9
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

722 
WGUS54 KLCH 162031
FFWLCH
TXC245-162230-
/O.NEW.KLCH.FF.W.0099.191216T2031Z-191216T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
231 PM CST Mon Dec 16 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Northwestern Jefferson County in southeastern Texas...

* Until 430 PM CST.

* At 230 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is ongoing or expected to begin
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Beaumont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3010 9427 3017 9415 3016 9412 3010 9409
      3008 9409 2989 9438 2996 9442

FLASH FLOOD...RADAR INDICATED

$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 16, 11:34 AM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Dec 16, 11:34 AM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1134 AM CST Mon Dec 16 2019

.UPDATE...
Sctd convection has been developing this morning acrs the area
ahead of a cold front that extends from NW LA acrs E Cntl TX into
SE TX near Houston. The atmosphere remains ripe for severe
convection with abundant instability and strong deep layer shear.
KLCH 12Z sounding shows MU CAPE in excess of 2500 J/kg with sfc-
6KM shear of 45 KT and sfc-1KM SRH of 195 m2/s2, and this has been
evident as developing storms strengthen and quickly acquire
supercellular characteristics. Several SVR and TOR warnings have
already been issued this morning, along with Tornado Watch 700.
The Watch will remain in effect through 6 PM, with an eastward
extension into the Acadiana region possible later this aftn.

The cold front is still on track to progress acrs the CWA this
aftn into this evening. The strongest convection will shift
eastward this aftn, with activity tapering off after FROPA.
Much colder temperatures are poised behind the front, with a 20 to
30 degree gradient noted in recent obs (mid-upper 70s ahead of the
front and 40s/50s behind).

The other change this morning was to upgrade the Gale Watch to a
Gale Warning over the coastal waters for tonight. Sustained winds
are expected to remain between 20 and 30 KT, but frequent gusts
to gale force can be expected as the much colder airmass
overspreads the relatively warmer waters.

24

&&

.PREV DISCUSSION... /issued 540 AM CST Mon Dec 16 2019/

AVIATION...

Overall, meteorological reasoning remains unchanged from the
previous TAF package with only minor changes made to the short
term period to better reflect current conditions. MVFR ceilings
will persist through the morning as showers begin to develop.
Enough instability is expected by mid-morning to allow for
thunderstorms to develop along and ahead of an approaching cold
front. These thunderstorms are expected to become more widespread
during the afternoon and some will be strong to severe with
strong, gusty winds. TEMPO groups remain relatively unchanged and
reflect the most likely timing of the strongest storms and frontal
passage. Behind the front, gusty northwesterly winds will develop
and continue through Tuesday morning.

26

PREV DISCUSSION... /issued 337 AM CST Mon Dec 16 2019/

DISCUSSION...
A weak low pressure area is attempting to form in northeast Texas
early this morning, with a cold front extending southwest across
Texas and a warm front extending northeast across Arkansas. All of
our region is in the warm sector, with temperatures in the upper
60s to lower 70s. As the front approaches our region later this
morning, storms are expected to become better organized into
lines, and SPC has outlined all of our region in some threat of
severe storms, from a marginal risk in southeast Texas, to a
slight risk in parts of southwest Louisiana, to an elevated risk
for parts of central and south central Louisiana. This is a
climatological favored time of year for severe storms, so
everyone should stay alert for weather warnings today. The threat
for severe storms will decrease as the front passes though, so by
this afternoon the threat will be diminished in southeast Texas,
and diminish in western Louisiana by mid afternoon, and parts of
central and south central Louisiana by early this evening.

Breezy and mild temperatures are expected today, but it will cool
off 25 to 35 degrees behind the front. By Tuesday morning, lows
should be in the upper 30s to lower 40s. Highs Tuesday will only
be in the 50s. A light freeze is expected both Wednesday morning
and Thursday morning for most of central Louisiana, and could
extend down close to parts of the I-10 corridor Wednesday morning.

The next threat for rain will be Friday or Friday night, but this
far out it looks to be a low threat.

MARINE...
Onshore flow increases this afternoon and have a small craft
advisory for the outer waters. Behind the front tonight into
Tuesday, northerly wind gusts approach gale criteria before
weakening by Wednesday.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  76  38  52  29 /  90  60   0   0
LCH  77  42  54  34 / 100  80   0   0
LFT  79  44  53  34 /  50 100   0   0
BPT  77  40  53  35 /  90  40   0   0

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until 6 PM CST this evening for GMZ470-472-
     475.

     Gale Warning from 6 PM this evening to 6 PM CST Tuesday for
     GMZ450-452-455-470-472-475.

     Small Craft Advisory from 6 PM this evening to 6 PM CST Tuesday
     for GMZ430-432-435.

&&

PUBLIC...24
Hazardous weather outlook, Dec 16, 10:50 AM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
1050 AM CST Mon Dec 16 2019

LAZ027>033-041>043-073-074-TXZ180-201-215-216-259>262-171700-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-West Cameron-East Cameron-Tyler-
Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
1050 AM CST Mon Dec 16 2019

...TORNADO WATCH 700 IN EFFECT UNTIL 6 PM CST THIS EVENING...

This Hazardous Weather Outlook is for central Louisiana, southwest
Louisiana, west central Louisiana and southeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A light freeze is expected Wednesday morning for central Louisiana,
extending as far south as parts of the I-10 corridor. Another light
freeze is expected Thursday morning in central Louisiana.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

LAZ044-045-052>055-171700-
Lafayette-Upper St. Martin-Vermilion-Iberia-St. Mary-
Lower St. Martin-
1050 AM CST Mon Dec 16 2019

This Hazardous Weather Outlook is for south central Louisiana and
southwest Louisiana.

.DAY ONE...Today and tonight.
Strong to severe storms are possible late this afternoon as a cold
front crosses the region. Damaging winds, large hail, and an
isolated tornado are the primary hazards. The threat will diminish as
the cold front passes the region later tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A light freeze is expected Wednesday morning for central
Louisiana, extending as far south as parts of the I-10 corridor.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ470-472-475-171700-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
1050 AM CST Mon Dec 16 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gale Warning will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ430-432-171700-
Sabine Lake-Calcasieu Lake-
1050 AM CST Mon Dec 16 2019

...TORNADO WATCH 700 IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.
   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ450-452-455-171700-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-
1050 AM CST Mon Dec 16 2019

...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Gale Warning will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

GMZ435-171700-
Vermilion Bay-
1050 AM CST Mon Dec 16 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM CST
TUESDAY...

This Hazardous Weather Outlook is for the coastal lakes and bays of
the Gulf of Mexico.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Small Craft Advisory will continue on Tuesday as strong gusts to near gale
force are expected to continue. Winds are expected to diminish by
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Dec 16, 12:42 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1242 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1117 AM     TORNADO          6 NE DE RIDDER          30.90N 93.22W
12/16/2019                   VERNON             LA   PUBLIC

            SIGNIFICANT DAMAGE REPORTED ALONG HWY 1146 NEAR CHURCHMAN
            RD. PUBLIC VIDEO OF TORNADO TO GO ALONG WITH DAMAGE
            REPORTS.

&&

SWARTHEN
Local storm report, Dec 16, 12:59 PM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1259 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          2 NW ALEXANDRIA         31.32N 92.49W
12/16/2019                   RAPIDES            LA   PUBLIC

            TORNADO SEEN CROSSING LA 1

&&

JBRAZZEL
Local storm report, Dec 16, 1:28 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
128 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     TSTM WND DMG     4 W CRAVENS             30.96N 93.10W
12/16/2019                   VERNON             LA   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AND DAMAGE REPORTED AT MARLOW CHURCH
            ALONG HWY 10. TORNADO POSSIBLE.

&&

SWARTHEN
Special weather statement, Dec 16, 1:28 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
128 PM CST Mon Dec 16 2019

LAZ027-030-162015-
Beauregard LA-Vernon LA-
128 PM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAUREGARD AND SOUTH
CENTRAL VERNON PARISHES UNTIL 215 PM CST...

At 128 PM CST, Doppler radar was tracking a strong thunderstorm over
Singer, moving northeast at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Rosepine, Singer, Sugartown, De Ridder, Deridder, Bivens, Tulla,
Oretta and Bundick Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 PM CST for southwestern
and west central Louisiana.

LAT...LON 3082 9297 3073 9298 3049 9348 3063 9365
      3102 9321
TIME...MOT...LOC 1928Z 234DEG 33KT 3068 9344

K. Kuyper
Local storm report, Dec 16, 1:47 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
147 PM CST MON DEC 16 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TORNADO          4 WNW ALEXANDRIA        31.31N 92.54W
12/16/2019                   RAPIDES            LA   PUBLIC

            VIDEO FROM AIR TRAFFIC CONTROL TOWER AT THE ALEXANDRIA
            INTERNATIONAL AIRPORT OF A LARGE TORNADO ON THE GROUND
            JUST SOUTHEAST OF THE AIRPORT.

&&

SWARTHEN
Special weather statement, Dec 16, 2:00 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
200 PM CST Mon Dec 16 2019

LAZ041-TXZ201-215-216-261-262-162045-
Calcasieu LA-Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Southern Jasper TX-
200 PM CST Mon Dec 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CALCASIEU PARISH...
NORTHWESTERN JEFFERSON...SOUTHWESTERN NEWTON...SOUTHEASTERN HARDIN...
NORTHWESTERN ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 245 PM
CST...

At 158 PM CST, Doppler radar was tracking a strong thunderstorm near
Beaumont, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Beaumont, Port Arthur, Vidor, Deweyville, Starks, Mauriceville,
China, Rose City, Pine Forest, Lakeview, Weiss Bluff, Gist, Hartburg,
Forest Heights, Fannett, Wrights Settlement and Devils Pocket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 600 PM CST for southwestern
Louisiana...and southeastern Texas.

LAT...LON 3052 9383 3043 9370 3042 9372 3043 9372
      3040 9374 3040 9366 3033 9356 2988 9422
      3004 9440
TIME...MOT...LOC 1958Z 226DEG 14KT 3007 9421

K. Kuyper

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 16, 9:41 AM CSTSpecial Weather StatementLCHNewton49 min
Dec 16, 10:19 AM CSTSevere Thunderstorm WarningLCHNewton34 min
Dec 16, 10:42 AM CSTTornado WarningLCHJasper, Newton, Orange31 min
Dec 16, 10:50 AM CSTSevere Thunderstorm WarningLCHJasper, Newton38 min
Dec 16, 2:00 PM CSTSpecial Weather StatementLCHOrange45 min
Dec 16, 2:04 PM CSTAreal Flood AdvisoryLCHJasper, Jefferson, Orange116 min
Dec 16, 2:52 PM CSTSpecial Weather StatementLCHOrange38 min
Dec 16, 3:29 PM CSTSpecial Weather StatementLCHJefferson46 min
Dec 16, 3:51 PM CSTSpecial Weather StatementLCHJefferson54 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.